Acute paraplegia and pulmonary edema after benzathine penicillin injection

Am J Emerg Med. 2008 Feb;26(2):250.e1-5. doi: 10.1016/j.ajem.2007.04.013.

Abstract

Accidental intra-arterial injection is a potentially devastating complication of the intragluteal injection of benzathine penicillin. A 35-year-old woman developed after intramuscular injection of benzathine penicillin G acute paraplegia and noncardiogenic pulmonary edema. Noninvasive positive pressure ventilation was initiated with furosemide and corticosteroids. A magnetic resonance imaging scan showed findings consistent with syringomyelia and spinal cord ischemia at T9 through T10. Vascular injury may be the result of microemboli of the injected crystals of the penicillin salts. The mechanism of noncardiogenic pulmonary edema is perhaps an immunogically mediated one. At 2-year follow-up, she had no improvement in neurologic status. The deficit is considered permanent.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Bacterial Agents / administration & dosage*
  • Female
  • Humans
  • Injections, Intra-Arterial
  • Injections, Intramuscular
  • Medical Errors*
  • Penicillin G Benzathine / administration & dosage*
  • Pharyngitis / drug therapy*
  • Streptococcal Infections / drug therapy*

Substances

  • Anti-Bacterial Agents
  • Penicillin G Benzathine